BIT Numerical Mathematics

, Volume 26, Issue 1, pp 93–99 | Cite as

Derivative free multipoint iterative methods for simple and multiple roots

  • S. R. K. Iyengar
  • R. K. Jain
Part II Numerical Mathematics


A one-parameter family of derivative free multipoint iterative methods of orders three and four are derived for finding the simple and multiple roots off(x)=0. For simple roots, the third order methods require three function evaluations while the fourth order methods require four function evaluations. For multiple roots, the third order methods require six function evaluations while the fourth order methods require eight function evaluations. Numerical results show the robustness of these methods.

AMS Classification

Primary 65HO5 

Keywords and phrases

nonlinear equation multiple roots multipoint iterative methods error constant stability efficiency 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    T. O. Espelid,On the behaviour of the secant method near a multiple root, BIT 11 (1972), 112–115.CrossRefGoogle Scholar
  2. 2.
    H. Esser,Eine stets quadratisch konvergente Modifikation des Steffensen-Verfahrens, Computing 14 (1975), 367–369.Google Scholar
  3. 3.
    R. F. King,A secant method for multiple roots, BIT 17 (1977), 321–328.CrossRefGoogle Scholar
  4. 4.
    J. B. Kioustelidis,A derivative-free transformation preserving the order of convergence of iteration methods in case of multiple zeros, Numer. Math. 33 (1979), 385–389.CrossRefGoogle Scholar
  5. 5.
    G. W. Stewart,The convergence of multipoint iterations to multiple zeros, SIAM J. Numer. Anal. 11 (1974), 1105–1120.CrossRefGoogle Scholar
  6. 6.
    G. W. Stewart,The behaviour of a multiplicity independent root-finding scheme in the presence of error, BIT 20 (1980), 526–528.Google Scholar
  7. 7.
    J. F. Traub,Iterative Methods for the Solution of Equations, Prentice-Hall, Englewood Cliffs, N.J. (1964).Google Scholar
  8. 8.
    D. Woodhouse,A note on the secant method, BIT 15 (1975), 323–327.CrossRefGoogle Scholar
  9. 9.
    H. Woźniakowski,Numerical stability for solving nonlinear equations, Numer. Math. 27 (1977), 373–390.CrossRefGoogle Scholar

Copyright information

© BIT Foundations 1986

Authors and Affiliations

  • S. R. K. Iyengar
    • 1
  • R. K. Jain
    • 1
  1. 1.Department of MathematicsIndian Institute of TechnologyNew DelhiIndia

Personalised recommendations